Alert archive / Virginia / Small Craft Advisories in 2021

Small Craft Advisory 30, NWS Wakefield, VA

March 16, 2021

NWS Wakefield, VA issued this small craft advisory at Mar 16, 2021, 11:22 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2021, 11:22 PM EDT (03:22 UTC)
Expired
Mar 17, 2021, 3:56 AM EDT
In force
5 hr
Issued by
NWS Wakefield, VA

The text

As transmitted.

367 
WHUS71 KAKQ 170322
MWWAKQ

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wakefield VA
1122 PM EDT Tue Mar 16 2021

ANZ658-170800-
/O.NEW.KAKQ.SC.Y.0030.210317T0322Z-210317T0800Z/
Coastal waters from NC VA border to Currituck Beach Light NC out
20 nm-
1122 PM EDT Tue Mar 16 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT WEDNESDAY...

* WHAT...Northeast winds 10 to 15 kt, becoming north and seas 4 to
  6 ft.

* WHERE...Coastal waters from NC VA border to Currituck Beach 
  Light NC out 20 nm.

* WHEN...Until 4 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
905 
WHUS71 KAKQ 170756
MWWAKQ

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wakefield VA
356 AM EDT Wed Mar 17 2021

ANZ658-170900-
/O.CAN.KAKQ.SC.Y.0030.000000T0000Z-210317T0800Z/
Coastal waters from NC VA border to Currituck Beach Light NC out
20 nm-
356 AM EDT Wed Mar 17 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Seas have dropped below 5 feet.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this small craft advisory went out at Mar 16, 9:43 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 16, 9:43 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
943 PM EDT Tue Mar 16 2021

.SYNOPSIS...
Weak high pressure builds in from the north later tonight into
Wednesday. Another low pressure system will affect the area late
Wednesday night into Thursday. A cold front sweeps across the area
Thursday night into Friday as low pressure develops off the coast.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 945 PM EDT Tuesday...

No significant changes to the forecast this evening as weak low
pressure lingers near the North Carolina coast. Cool, moist,
onshore flow continues across our local area leading to mainly
overcast skies/low clouds, patchy fog, and drizzle. The area of
low pressure will slowly drift off to the E through tonight into
tomorrow morning. Temperatures will likely not budge much from
current values due to the thick cloud cover and onshore flow,
lows will be right around 40 for much of the area (low to mid
40s SE).

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 345 PM EDT Tuesday...

Weak high pres progged across the area Wed. With light NNE flow, not
expecting much in the way of clrg. The stratus will be slow to lift
into a SC deck during the aftrn. Some BINOVC/partial sun possible
across the west late. Much milder with highs ranging from the lwr
50s along the ern shore to the lwr 60s west of I95.

High pres moves off the coast Wed nite as low pres approaches from
the sw. A warm front will apprch from the sw bringing WAA rain
across the Piedmont to the Eastern Shore late Wed nite through
midday Thursday. Thus, PoPs quickly ramp up after midnite Wed nite
(high chc/likely) with high likely/cat PoPs Thurs morn. Lows Wed
nite in the mid-upr 40s. The overall pattern becomes quite complex
Thursday afternoon into Thursday night as the initial area of low
pressure pushes across the mountains and into the Piedmont. The
track of the triple point low and assctd warm front will be the main
factor in determining the svr threat across the region. 16/12Z
models have come in with a warm front lifting north into srn VA
(ivof VA ST RT 460) as the triple pt low moves ene. Best instab
shifts e from NC into sern VA/ne NC late Thurs aftrn/eve and
this is where the highest threat for svr appears to be. That
said, went ahead and added thunder farther north late Thurs
aftrn/eve as a line of convection should move w-e across the
area, expecially east of I95 and south of VA ST RT 360. There
still some uncertainity of just how far north/west any convection
gets as airmass shows somewhat of a residual wedge in areas nw
of RIC. Addressed this in the HWO ith a lower confidence for
any svr across the nrn half of the fa. Temps tricky Thurs. Highs
range from arnd 60 north to the lwr 70s across ne NC.

The low organizes off the coast Thurs nite with the trailing cold
front crossing the area. Any thunder pushes offshore during the eve.
Moisture remains in place (cat/likely PoPs) through the night as the
upr lvl low apprchs. Lows in the 40s to near 50 se.

Rain conts Fri as the upr lvl low pushes se. Meanwhile, strong CAA
develops Fri as the pres gradient tightens behind the departing low
and high pres to the nw. Upshot here will be for Fri's highs to be
in the morning then falling in the aftrn. Some wet snow flakes may
even mix in before the pcpn ends across the lwr Md ern shore and
psbly northern neck.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 345 PM EDT Tuesday...

Canadian high pressure builds into the area Sat/Sun then settles
along the Mid Atlantic coast Mon/Tue. Meanwhile, models show a trof
along the sern coast erly next week. Dry thru the period with any
pcpn remaining along/south of the Gulf Stream. Cold to start then a
slow warming trend.

Clearing/cold Fri nite. Lows mid 20s-mid 30s. Highs Sat from the mid
40s along the coast to lwr 50s along/west of I95. Lows Sat nite upr
20s-mid 30s. Highs Sun mid-upr 50s. Lows Sun nite in the 30s to near
40 sern beach areas. Highs Mon upr 50s-lwr 60s. Lows Mon nite upr
30s-mid 40s. Highs Tue mid-upr 60s, cooler at the beaches.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
As of 640 PM EDT Tuesday...

IFR ceilings are expected to persist through tonight and
tomorrow morning as low pressure lingers off the North Carolina
coast. Areas of drizzle and fog will also continue across the
region through the night, allowing for restricted visibilities.
Model guidance continues to highlight SE VA and NE NC as the
best potential for any visbilities of a mile or less later
tonight. Ceilings will be slow to lift through the day due to
light onshore flow.

OUTLOOK: Another round of IFR and widespread flight
restrictions is expected Wed night into Thurs as low pressure
and associated frontal boundaries cross the area. CIGS may lift
across the southeastern TAF sites Thurs afternoon but tstms are
also possible ahead of the cold front Thurs afternoon/evening.
Rain/fog continues into Fri as the upr level low crosses the
area. A few wet snow flakes may mix in Fri afternoon at SBY
before the precipitation ends. High pressure is expected to
build in from the north this weekend.

&&

.MARINE...
As of 430 AM EDT Tuesday...

High pressure is moving off NJ/NY coast as weak low pressure
organizes over the eastern Carolinas. Winds across the local waters
are generally out of the east and southeast, ~10 knots for the bay
and northern coastal waters and 10 to 20 knots south of Cape Henry
closer to the low pressure center. Waves are running 1-2 ft in the
bay with seas 2-4 ft (highest S).

Removed the SCA headlines from the southern coastal waters for this
afternoon into tonight as the threat is confined to a small area out
at 20nmi and confidence is not terribly high that the 5 ft seas
threshold will be reached. Low pressure moves away from the coast
tonight with winds turning to the north by sunrise and decreasing to
5-10 kt by early afternoon. Guidance suggests the potential for
reduced visibility from fog late tonight. 2-3 ft waves in the bay
tonight decrease to 1-2 ft on Wednesday with seas 3-4 ft. Flow turns
southeasterly and increases to 15-20 kt Thursday ahead of the next
system approaching from the west. Low pressure crosses the region
Thursday night with an associated cold front expected to clear the
southern waters by Friday morning. Guidance is quite bullish
regarding the pressure gradient and cold advection behind the
boundary on Friday with increasing potential for a period of Gale
conditions Friday morning into early Saturday, especially for the
northern and central coastal waters. High pressure looks to build in
rather quickly on Saturday which should allow winds to relax
considerably by Saturday afternoon. Waves build to 3-5 ft in the bay
with 4-6 ft possible near the mouth Friday night. Seas increase to 7-
10 ft N and 8-11 ft S by Saturday morning and will take some time to
diminish, remaining above 5 ft for the southern coastal waters into
early next week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...AJB/MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...AJB
MARINE...RHR
Hazardous weather outlook, Mar 16, 3:54 PM EDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
354 PM EDT Tue Mar 16 2021

NCZ012>017-030>032-102-172000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
354 PM EDT Tue Mar 16 2021

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a potential for severe thunderstorms Thursday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

VAZ065>068-079>090-092-093-095>098-513>516-518-520-523>525-172000-
Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-York-Newport News-
Hampton/Poquoson-
354 PM EDT Tue Mar 16 2021

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a conditional threat of severe thunderstorms Thursday
afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

MDZ021>025-VAZ048-060>062-064-069-075>078-099-100-509>512-517-519-
521-522-172000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
354 PM EDT Tue Mar 16 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:14 PM EDTGale WatchAKQ14 hr
Mar 17, 2:14 PM EDTSmall Craft AdvisoryAKQ38 hr
Mar 17, 5:43 PM EDTMarine Dense Fog AdvisoryAKQ19 hr

Nearby

Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.